Institutional members access full text with Ovid®

Share this article on:

The Impact of Dilution on Intravenous Therapy

LaRue, Guy D. RN, CRNI®; Martin, Peterson BSME

doi: 10.1097/NAN.0b013e31820b7899
Features

Chemically induced phlebitis continues to be an adverse reaction from the intravenous administration of infusates. The primary method used for decreasing the incidence of chemically induced phlebitis is to dilute infusates to the point where they do not cause tissue damage. The exact amount of dilution required for preventing chemically induced phlebitis is not currently known. This article describes methods for accurately determining the onset of chemically induced phlebitis and for describing the final concentration levels of infusates. Use of the tools presented could help intravenous therapy specialists refine research and, as a result, predict and possibly avoid chemically induced phlebitis.

Precision Vascular Services, Marysville, Washington (Mr LaRue); and Systems Engineer, Department of Defense, Renton, Washington (Mr Peterson).

Correspondence: Guy D. LaRue, RN, CRNI®, Precision Vascular Services, 7827 20th Dr, NE, Marysville, WA 98271 (guydlarue@aol.com).

Guy D. LaRue is the owner of Precision Vascular Services, which provides intravascular services to health care facilities in the Seattle, Washington, area. Mr LaRue is President of Vascular Research Association, a nonprofit organization with the goal of increasing the quality of vascular therapies through research.

Martin Peterson is a Systems Engineer, specializing in mechanical/ electrical/aerospace systems engineering using statistical methodology.

© Copyright 2011 by the Infusion Nurses Society